Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 65, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 27, 1998, 4:15 PM EDT for Duplin County, North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 27, 1998, 4:15 PM EDT (20:15 UTC)
- Expired
- May 27, 1998, 4:50 PM EDT
- In force
- 35 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Duplin County, NC
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 1:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1557 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
723 WUUS01 KMHX 272017 RRA SVRMHX NCC061-272050- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 415 PM EDT WED MAY 27 1998 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DUPLIN COUNTY * UNTIL 450 PM EDT * AT 410 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ABOUT 5 MILES WEST OF FAISON... MOVING EASTNORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FAISON AT 420 PM CALYPSO AT 425 PM BEAUTANCUS AT 425 PM IF YOU ARE IN THESE AREAS... SEEK SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE THUNDERSTORMS WILL OCCASIONALLY PRODUCE TORNADOES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:55 PM EDT, 20 minutes earlier.
Area forecast discussion, May 27, 3:55 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 355 PM EDT WED MAY 27 1998 THUNDER TO WEST...THUNDER TO THE NORTH...THUNDER TO THE SW. AGREE WITH YOUR FCST DISCN AND HAVE INCLUDED TSTMS THROUGH THIS EVNG ENDING TNGT. AS FOR THE CWF, THIS IS NEAR AN IMPOSSIBLE SITUATION. HAVE SPLIT THE SOUNDS AND ALSO MOVED COASTAL SPLIT FURTHER N TO ORE INLET. NE WIND N OF FNT 15 KT OR SO WITH SW WINDS SOUTH OF FNT. ALSO HAVE MENTIOND NMRS TSTMS IN ALL AREAS. THU AND THU NIGHT TOUGH TO PICK DIRECTION. BY FRI WE SHD SEE MOSTLY S WINDS. .NC...NONE.
In the hours before
Local storm report, May 27, 3:46 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
346 PM EDT WED MAY 27 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0232 PM BEAR CREEK NC .75 INCH HAIL
05/27/98 ONSLOW DIME SIZE HAIL REPORTED BY
SPOTTER.
0235 PM SILVER HILL NC 1 INCH HAIL
05/27/98 PAMLICO ONE INCH HAIL REPORTED
NEAR SILVER CITY. REPORT
RECEIVED BY SPOTTER.
0235 PM GRANTSBORO NC 1.75 INCH HAIL
05/27/98 PAMLICO GOLFBALL SIZED HAILR
REPORTED NEAR GRANTSBORO.
REPORT RECEIVED BY
SPOTTER.
0245 PM 1 N BAYBORO NC .75 INCH HAIL
05/27/98 PAMLICO DIME SIZE HAIL REPORTED BY
SPOTTER NEAR BAYBORO.
0319 PM COMFORT NC .75 INCH HAIL
05/27/98 JONES PENNY SIZED HAIL REPORTED
JUST EAST OF COMFORT.
REPORT RECEIVED BY RETIRED
EMERGENCY MANAGER.
0319 PM COMFORT NC 70 MPH TSTM GUST
05/27/98 JONES 70 MPH WIND GUST REPORTED
BY SPOTTER JUST EAST OF
COMFORT.The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 1:47 PM EDT | Severe Thunderstorm Warning | MHX | Dare | 33 min |
| May 27, 2:15 PM EDT | Severe Thunderstorm Warning | MHX | Craven | 35 min |
| May 27, 2:15 PM EDT | Severe Thunderstorm Warning | MHX | Onslow | 35 min |
| May 27, 2:24 PM EDT | Severe Thunderstorm Warning | MHX | Pamlico | 36 min |
| May 27, 2:37 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 33 min |
| May 27, 2:48 PM EDT | Severe Thunderstorm Warning | MHX | Lenoir | 32 min |
| May 27, 3:18 PM EDT | Severe Thunderstorm Warning | MHX | Jones | 32 min |
| May 27, 3:32 PM EDT | Severe Thunderstorm Warning | MHX | Hyde | 33 min |
| May 27, 3:37 PM EDT | Severe Thunderstorm Warning | MHX | Onslow | 33 min |
| May 27, 3:42 PM EDT | Severe Thunderstorm Warning | MHX | Craven | 33 min |
| May 27, 5:47 PM EDT | Severe Thunderstorm Warning | MHX | Dare | 33 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.